MAUDE Adverse Event Report: STRYKER SPINE-US 6.5X50 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US 6.5X50 POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482616550
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 01/15/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient was presented with a leg pain post-operatively.A post-op x-ray showed a compromised structure and potential dislodgement of cage.Further communication with sales rep and ct scan review confirmed that the cage had not been dislodged.An x-ray showed the screw has protruded through the vertebral body into disc space.A revision surgery was performed to remove screw and construct extension from l3-s1.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, functional inspection, and material analysis could not be performed as the device was discarded by the hospital.Complaint history records were reviewed for the lot number provided and no similar events were identified.Manufacturing history records were reviewed for the lot number provided and no relevant manufacturing issues were identified.It was reported that the bony anatomy was fractured/deformed and a ¿compromised structure,¿ which included vertebral bodies and pedicles, were confirmed via x-ray.Additionally, the screws protruded through the vertebral body at l4 into the disc space above.A definitive root cause could not be determined, but the patient's poor bone quality, due to osteoporosis, most likely contributed to the screw migration.Osteoporosis is listed as a contraindication in the ifu."poor bone quality can affect the structure integrity and possibly cause the screws to pullout or migrate as the screw purchase may not be as strong as in healthy bone." from the ifu: ¿the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the devices.Patients who smoke have been shown to have an increased incidence of non-unions.Surgeons must advise patients of this fact and warn of the potential consequences.For diseased patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.In such cases, orthopaedic devices may be considered only as a delaying technique or to provide temporary relief.¿.

Brand Name
6.5X50 POLYAXIAL SCREW
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8467389
Report Number3005525032-2019-00028
Device Sequence Number13956910
Product Code NKB
UDI-Device Identifier07613327351552
UDI-Public07613327351552
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 06/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number482616550
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/06/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date03/29/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR